Louisiana, 2018

Tornado and Damaging Wind in Louisiana, April 7, 2018

April 7, 2018 · NWS LIX · 2 events in 2 counties and zones

A strong cold front moved through southern Mississippi, southeast Louisiana and the adjacent coastal waters during the late night hours of the 6th and morning hours of the 7th. Severe thunderstorms developed in advance of the cold front with at least one tornado reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong cold front moved through southern Mississippi, southeast Louisiana and the adjacent coastal waters during the late night hours of the 6th and morning hours of the 7th. Severe thunderstorms developed in advance of the cold front with at least one tornado reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 7, 2:58 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 7, 2:58 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
358 AM CDT Sat Apr 7 2018

.SHORT TERM...
Strong to severe showers and thunderstorms continue to track across
the forecast area. We launched a 06z balloon and not surprisingly,
there is still quite a bit of instability in place and moderate
helicity in the pre-storm environment. The SFC to 850mb layer shows
that surface based storms will be a challenge to develop. That
means it will take a very strong storm to push down drafts and/or
hail to the surface. Current radar shows the line of stronger
convection just now reaching the I-12 corridor. The storms will
progress south and eastward, reaching the Mississippi Coast in the
next hour or so and New Orleans Metro likely just before
daylight.

The bulk of the convection should finally push offshore of the LA
coast mid morning, leaving just lingering showers the remainder of
the day for the forecast area. Latest observations show a cold front
still well north of the CWA, south of Monroe. Much cooler air will
be pushing into the region today as this boundary comes through. The
timing of the boundary will cause northern portions of the forecast
area to basically slowly drop in temperatures the entire day. Areas
farther south may warm slightly or hold steady through the morning
before cooling off as well in the afternoon. So technically, most
locations are experiencing highs for the day right now. Strong
surface high pressure will build in from the north through Sunday.
This will keep highs limited to mid 60s which is 10 to 15 degrees
below normal.

.LONG TERM...
Sunday night through Tuesday morning will remain active but with
little impact as general upper level trough remains in place with
weak shortwaves passing across the region. Showers will focus along
a slowly lifting warm front before another cold front swings thru
the area early Tuesday. Once this boundary swings through, should be
looking at a dry forecast for the remainder of the week with a
gradual warming trend developing.

MEFFER
&&

.AVIATION...

Conditions will be bouncing around quite a bit overnight as strong
to possibily severe convection moves across the area from north to
south. Most of the stronger storms have moved through KMCB and are
situated in a line from KBTR to KHDC and just north of KASD. Line
should be nearing KASD by 10Z, KNEW, KMSY and KGPT between 11-12Z
and then KHUM by 12-13Z. Some strong storms and rain will remain
behind the line for several hours after the line passes. Will handle
all convection with amendments as needed. By this evening,
conditions should begin to improve from a rain standpoint but low
ceilings will remain in place.

&&

.MARINE...

No significant changes made to the marine forecast and kept all
headlines in place as they were. Scattered Showers and thunderstorms
have already started popping up in the coastal waters and the
stronger line of convection will move into the water after 13Z.
Conditions will improve a bit on Sunday before the front moves back
through the coastal waters on Monday night. Additional headlines may
be needed for Monday night and Tuesday.

&&

DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation None.
Activities: River flooding, monitoring radar and severe weather in
area.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; nearby tropical events; HazMat or other
         large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  62  37  65  51 /  40  10  10  10
BTR  65  42  68  55 /  50  10  10  10
ASD  68  43  68  55 /  70  10  10  10
MSY  70  48  69  59 /  70  10  10  10
GPT  69  45  68  57 /  90  20  10  10
PQL  69  43  67  54 / 100  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM CDT Sunday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM CDT Sunday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Apr 7, 3:51 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
451 AM CDT Sat Apr 7 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-072200-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
451 AM CDT Sat Apr 7 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A severe thunderstorm watch remains in effect through 7 AM this
morning for all of southeast Louisiana and coastal Mississippi.
The main threats expected at this time will be damaging straight
line winds and hail but an isolated tornado cannot be ruled out.

Flood warnings continue along the Mississippi River from Red
River Landing to Baton Rouge. Refer to the latest river flood
statements for details.

Small craft should exercise caution over most of the open coastal
waters today and a small craft advisory will be in effect for the
entire coastal area tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flood warnings continue along the Mississippi River from Red
River Landing to Baton Rouge. Refer to the latest river flood
statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight tonight.

In the hours before

Special weather statement, Apr 7, 12:52 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
152 AM CDT SAT APR 7 2018

LAZ039-040-071-MSZ077-070730-
Washington-Northern Tangipahoa-St. Tammany-Pearl River-
152 AM CDT SAT APR 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL ST.
TAMMANY...NORTHERN TANGIPAHOA...WASHINGTON PARISHES IN SOUTHEASTERN
LOUISIANA AND PEARL RIVER COUNTIES...

At 151 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Poplarville to
Wilmer. Movement was east at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Bogalusa, Franklinton, Poplarville, Varnado, Sun, Enon, Crossroads,
Mcneil, Wilmer and Angie.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3094 8934 3072 8934 3061 8989 3083 9052
      3100 8961
TIME...MOT...LOC 0651Z 284DEG 34KT 3094 8960 3079 9035

TD
Special weather statement, Apr 7, 1:38 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
238 AM CDT SAT APR 7 2018

LAZ034-035-046>048-070845-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-East Baton
Rouge-
238 AM CDT SAT APR 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEST FELICIANA...
CENTRAL WEST BATON ROUGE...SOUTHERN POINTE COUPEE...NORTHWESTERN
IBERVILLE AND WEST CENTRAL EAST BATON ROUGE PARISHES...

At 238 AM CDT, a strong thunderstorm was located over Lottie, or near
Krotz Springs, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Port Allen, New Roads, St. Francisville, Livonia, Maringouin,
Fordoche, Rosedale, Erwinville and Lottie.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3060 9175 3080 9139 3046 9119 3043 9164
      3044 9164 3047 9167 3048 9169 3050 9170
      3050 9175 3051 9175 3051 9173 3056 9176
TIME...MOT...LOC 0738Z 261DEG 14KT 3053 9168

CAB
Local storm report, Apr 7, 1:55 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 AM CDT SAT APR 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     2 NNW MCCOMB            31.27N 90.48W
04/07/2018                   PIKE               MS   EMERGENCY MNGR

            TREES AND POWER LINES DOWN NEAR ROUTE 51 AND LONGLEAF DR.

&&

TD
Special weather statement, Apr 7, 2:28 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
328 AM CDT SAT APR 7 2018

LAZ034>036-046>048-070930-
Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-West
Feliciana-East Baton Rouge-
328 AM CDT SAT APR 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEST
FELICIANA...WEST BATON ROUGE...POINTE COUPEE...SOUTHWESTERN EAST
FELICIANA...IBERVILLE AND EAST BATON ROUGE PARISHES...

At 328 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Big Cane to 6 miles southwest of Melville
to near Atchafalaya National Wildlife Refuge to near Breaux Bridge.
Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Plaquemine, Port Allen, New Roads,
Jackson, St. Francisville, Oak Hills Place, St. Gabriel, Addis,
Brusly, White Castle, Livonia, Maringouin, Slaughter, Fordoche,
Rosedale, Grosse Tete and Morganza.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3088 9180 3090 9119 3052 9098 3035 9102
      3007 9115 3012 9147 3020 9149 3023 9148
      3026 9159 3036 9165 3039 9162 3044 9164
      3050 9170 3050 9175 3051 9173 3057 9176
      3071 9173 3078 9177 3081 9181 3086 9182
TIME...MOT...LOC 0828Z 274DEG 45KT 3081 9198 3062 9182 3045 9176 3027
9197

CAB
Special weather statement, Apr 7, 3:34 AM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
434 AM CDT SAT APR 7 2018

LAZ048-050-071030-
Livingston-East Baton Rouge-
434 AM CDT SAT APR 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LIVINGSTON
AND CENTRAL EAST BATON ROUGE PARISHES...

At 434 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Slaughter to Greenwell Spring to
near Denham Springs to near Village St. George. Movement was east at
45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Oak Hills Place, Walker,
Livingston, French Settlement, Port Vincent, Westminster, Old
Jefferson, Merrydale, Inniswold, Watson, Village St. George,
Shenandoah, Greenwell Spring, Brownfields and Gardere.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3065 9078 3057 9070 3044 9069 3033 9077
      3033 9085 3034 9086 3035 9089 3034 9094
      3035 9097 3034 9100 3034 9112 3046 9110
      3065 9114
TIME...MOT...LOC 0934Z 271DEG 40KT 3069 9108 3058 9100 3046 9099 3031
9108

CAB
Special weather statement, Apr 7, 3:54 AM CST, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
454 AM CDT SAT APR 7 2018

LAZ049-050-071045-
Livingston-Ascension-
454 AM CDT SAT APR 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ASCENSION AND
SOUTHERN LIVINGSTON PARISHES...

At 454 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Port Vincent to French Settlement to
near Gonzales. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Gonzales, Sorrento, French Settlement, Port Vincent, Springfield,
Geismer, Whitehall and Killian.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3029 9092 3036 9087 3046 9055 3043 9055
      3041 9052 3038 9050 3037 9050 3035 9048
      3030 9054 3030 9056 3029 9056 3027 9058
      3025 9058 3022 9061 3022 9063 3019 9064
      3017 9066 3017 9107
TIME...MOT...LOC 0954Z 258DEG 42KT 3040 9078 3031 9084 3022 9096

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, St. James

When
April 7, 4:18 AM CST to 4:20 AM CST
Where
St. James County, 1.01 mi NE of Bend to 0.82 mi NW of Hester
Rating
EF1
Path length
1.25 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
30.031, -90.758

The tornado touched down near the north end of Denise Street where it destroyed a metal building. It moved east across an empty field into an established subdivision. The storm caused damage to trees, as well as mostly minor roof damage along Oak Grove Drive. As the tornado approached St. Joseph Street, it began to strengthen and uprooted a large maple tree. Removed most of a metal roof covering a home on the corner of St. Joseph Street and Louisiana Highway 642, and entirely removed the roof of a second home across Highway 642. The tornado continued eastward causing tree and roof damage until it lifted near the intersection of Sugar House Street and Sugar House Lane. Event times are estimated from radar. Maximum wind speed was estimated at 100 mph.

Thunderstorm Wind, St. Charles

When
April 7, 4:50 AM CST
Where
St. Charles County, 0.3 mi W of Paradis
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
29.880, -90.435

A storm survey indicated minor straight line wind damage along Fonda Street between Audubon Street and Robert Street in Paradis. Estimated winds were between 60 and 65 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyThe tornado archive for Louisiana, 2018Warnings in Louisiana, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739025, 739026.